You know the drill: the safest approach when it comes to MDMA is to just not take it.
But as summer hits and Covid-related restrictions ease, we know you might reach for pills and powders.
So if you do, it’s crucial you know as much as possible about the risks – and how to reduce them.
Because MDMA is illegal and the drug market is unregulated, anything sold as molly, mandy, or ecstasy might not be pure MDMA. Dealers sometimes cut it with other drugs that pose their own dangers, such as N-ethylpentylone and PMMA.
If you do get your hands on proper MDMA, there are still risks. MDMA can lead to death through severe overheating, serotonin syndrome, and overhydration. Most ecstasy deaths in the UK arise from high purity MDMA, not adulterants.
It can also trigger a harsh comedown, leaving you feeling seriously low.
The good news is that there are ways to reduce your risk of harm.
Get your drugs tested, where possible
The only way to get an idea of what the drugs you’ve bought actually contain is to use a drug checking service like The Loop.
If you choose to take drugs without getting them tested, then look out for unexpected symptoms – and if you or your friends have an unexpected reaction dispose of the substances safely.
It’s also worth keeping a look out for alerts for substances of concern in circulation.
Take a smaller dose
Try just a quarter of a pill or a small dab of powder, rather than going too big too fast. Wait for the effects to hit – which can take 90 minutes or longer – and then see if you want more. It’s always better to take too little than too much.
Don’t assume that you know the ‘right’ amount to take based on other experiences.
Pills that look the same, even from the same batch, may have completely different contents, and many in circulation contain larger amounts of MDMA – sometimes up to three times an average adult dose – which means there are increased risks.
Don’t mix MDMA with other drugs
Taking MDMA in combination with other drugs could lead to problems.
Mixing MDMA with other stimulants, such as cocaine, increases the risk to your heart, while adding alcohol to the mix can contribute to dehydration along with dulling MDMA’s effects (which could then lead to you taking too much).
Be mindful that the effects of MDMA can be much stronger when taken alongside cannabis, ketamine and psychedelics like LSD.
Know which medications MDMA is dangerous with
A number of commonly prescribed medications can interact dangerously with MDMA. It’s not a good idea to take MDMA when on commonly prescribed antidepressants like SSRIs. These drugs reduce the euphoria of MDMA – which makes it much easier to accidentally overdose.
There are a number of other medications which MDMA is highly dangerous to take alongside, including the commonly prescribed opioid tramadol, the rarely prescribed antidepressant class of MAOIs and the over-the-counter cough syrup ingredient dextromethorphan. Combining these medications with MDMA risks serotonin syndrome (where too much serotonin collects in the brain). This can easily be fatal.
Sip water regularly
It’s important to avoid dehydration, but sometimes MDMA can cause the opposite problem. Because the drug makes you feel thirsty, you might be tempted to chug down pints of water.
This can lead to overhydration, which is dangerous as it dilutes the sodium in your blood. This can lead to death. It is believed that women are more susceptible to this.
Aim to drink around half a pint of water per hour, doing so through slow sips.
Keep an eye on your electrolytes
That sodium issue we just mentioned is vital to keep in mind. If your sodium levels are low and you’re sweating loads (likely, if you’re in a club or crowded space and flying high), you will lose essential electrolytes your brain and body need.
If you can manage some salty snacks, go for it. Isotonic sports drinks also work a treat as they contain those all-important electrolytes.
Keep your cool
MDMA makes it hard for your body to control its temperature, and if you’re in a crowded environment or dancing in the sun you’re at risk of overheating.
Be mindful of heatstroke and make sure to take regular breaks from dancing in a cool area.
Be aware of what to do in an emergency
Don’t be scared to ask for help. Medical staff are trained to deal with drug-related emergencies confidentially and without judgement, and acting quickly could save a life.
Look out for excessive sweating, disorientation, agitation, and being hot to the touch as signs that things are going wrong.
This article is a part of High Alert, a campaign from Metro.co.uk and drug checking organisation The Loop. To find out more about their 2021 harm reduction campaign and how to reduce the risks of drug use, click here.
Source: Read Full Article